Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the telescopic homotopy theory of spaces


Author: A. K. Bousfield
Journal: Trans. Amer. Math. Soc. 353 (2001), 2391-2426
MSC (2000): Primary 55P60; Secondary 55N20, 55P42, 55P65, 55U35
Published electronically: July 18, 2000
MathSciNet review: 1814075
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In telescopic homotopy theory, a space or spectrum $X$ is approximated by a tower of localizations $L^{f}_{n}X$, $n\ge 0$, taking account of $v_{n}$-periodic homotopy groups for progressively higher $n$. For each $n\ge 1$, we construct a telescopic Kuhn functor $\Phi _{n}$ carrying a space to a spectrum with the same $v_{n}$-periodic homotopy groups, and we construct a new functor $\Theta _{n}$ left adjoint to $\Phi _{n}$. Using these functors, we show that the $n$th stable monocular homotopy category (comprising the $n$th fibers of stable telescopic towers) embeds as a retract of the $n$th unstable monocular homotopy category in two ways: one giving infinite loop spaces and the other giving ``infinite $L^{f}_{n}$-suspension spaces.'' We deduce that Ravenel's stable telescope conjectures are equivalent to unstable telescope conjectures. In particular, we show that the failure of Ravenel's $n$th stable telescope conjecture implies the existence of highly connected infinite loop spaces with trivial Johnson-Wilson $E(n)_{*}$-homology but nontrivial $v_{n}$-periodic homotopy groups, showing a fundamental difference between the unstable chromatic and telescopic theories. As a stable chromatic application, we show that each spectrum is $K(n)$-equivalent to a suspension spectrum. As an unstable chromatic application, we determine the $E(n)_{*}$-localizations and $K(n)_{*}$-localizations of infinite loop spaces in terms of $E(n)_{*}$-localizations of spectra under suitable conditions. We also determine the $E(n)_{*}$-localizations and $K(n)_{*}$-localizations of arbitrary Postnikov $H$-spaces.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 55P60, 55N20, 55P42, 55P65, 55U35

Retrieve articles in all journals with MSC (2000): 55P60, 55N20, 55P42, 55P65, 55U35


Additional Information

A. K. Bousfield
Affiliation: Department of Mathematics, Statistics, and Computer Science (M/C 249), University of Illinois at Chicago, Chicago, Illinois 60607
Email: bous@uic.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-00-02649-0
PII: S 0002-9947(00)02649-0
Received by editor(s): March 29, 1999
Published electronically: July 18, 2000
Additional Notes: Research partially supported by the National Science Foundation.
Article copyright: © Copyright 2000 American Mathematical Society